Kansas, 2016

High Wind in Kansas, December 25, 2016

December 25, 2016 · NWS GLD · 11 events in 11 counties and zones

During the afternoon and into the early evening high winds developed across Northwest Kansas along and behind an area of eastward moving snow. The peak wind gust was 93 MPH measured in Hoxie.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon and into the early evening high winds developed across Northwest Kansas along and behind an area of eastward moving snow. The peak wind gust was 93 MPH measured in Hoxie. The high winds caused damage including two buildings on a farm being blown down near St. Francis, breaking an electric pole in Goodland and blowing down a sign at a truck stop in Goodland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 25, 10:01 AM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 25, 10:01 AM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1001 AM MST Sun Dec 25 2016

.UPDATE...
Issued at 912 AM MST Sun Dec 25 2016

Have updated forecast to shift all mention for most remaining
precip to locales along and east of the line of rw/trw. Still
expect those areas to remain wet for the next hour or so before
tapering off. Shifted any remaining fog to the same
aforementioned area which should get scoured out by midday.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 523 AM MST Sun Dec 25 2016

Big forecast concern will be todays forecast. Satellite showing a
progressive flow over most of the Pacific transitioning to an
amplified/split flow over North America. Powerful storm system
moving and developing over the western portion of the country.
Southern portion of this trough near the four corners will be what
gives us active weather today.

Models were not strong enough with the jet winds behind our incoming
system with the Canadian and the Gfs the closest. At mid levels the
models tended to be too far east/south with the incoming trough.

Today/tonight...Current dense fog advisory looks fine. The lower
visibilities may spill over to the next row of counties. However,
rainfall is currently moving in and should mix out the lower
visibilities. So will not expand the Dense Fog Advisory.

Now for the precipitation. Strong system/lift coming in a little
slower/further south than yesterday. As a result the precipitation
is starting a little later and further west. Sref and Gefs
probabilities basically say it is going to rain. So have raised pops.
More cape/instability in the column so made thunderstorms prevailing.
The threat for severe weather looks to be less with maybe a few
severe in the far east a possibility.

This first/main band of precipitation should be out of the area by
or near 18z. Models not showing as much wrap around as before but
strong frontogenesis and favorable lapse rates should bring the
north one last short of precipitation this afternoon before
ending. Temperatures are warmer than yesterday so kept the phase
as liquid.

The wind should be the main issue to today. 50 knots plus seen on
VWPs. Precipitation could mix this down. However the more widespread
wind threat will be after precipitation clears out and subsidence
builds in. Dry adiabatic lapse rates are in place to near 700 mb
with many models showing 50 to 60 knots at that level. Bufkit
confirms that these speeds will mix down as a result of the
excellent lapse rates. So as a result issued a High Wind Warning for
the entire area. The counties on the western and eastern edges will
be marginal but close enough.

Refer to the fire weather section below for discussion on that.

Monday/Monday night...Colder and little no cloud cover. Forecast
blend caught this nicely and made no changes.

Tuesday/Tuesday night...Again little to no cloud cover with a warmer
trend. Again the forecast blend caught this well and made no changes
to it.

.LONG TERM...(Wednesday through Saturday)
Issued at 523 AM MST Sun Dec 25 2016

This period will be dry except for some low chances for snow
Saturday night.  Temperatures will be near normal despite the
passage of a couple cold fronts.

Dry northwest upper level flow will start the period due to a long
wave trough moving toward the east CONUS and a ridge over the West
Coast. A cold front will move through the Tri-State Area Wednesday
night as the long wave trough axis moves through.  However the ridge
to the west will still keep temperatures near normal behind the
front.

The northwest upper level flow will transition to zonal flow by
Friday ahead of the next trough to dive south out of Canada.

A split flow pattern sets up Saturday as the trough coming south
transitions into a short wave trough south of the mean flow. A
second trough dives south Sunday pushing the split flow pattern
further south.  There will be some low chances for snow as a short
wave trough in the southward moving split flow pattern moves across
the Tri-State Area.  If snow does develop am not anticipating much
accumulation due to the fast moving nature of the snow.  A cold
front will also move through at some point during the weekend. Due
to model disparity have no confidence regarding what day that will
be.

Models disagree how quickly the trough from Canada will push south
Sunday which will mainly affect how cool the area will be.  A faster
trough will yield cooler temperatures for early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1001 AM MST Sun Dec 25 2016

For KGLD...VFR conditions thru the forecast period. Winds becoming
southwest 35 to 52kts thru 00z Monday...then west 20 to 30 kts.
By 06z Monday...west-northwest around 10kts.

For KMCK...VFR conditions thru the forecast period. 6sm in light
rain showers thru 19z. Winds southeast 30 to 35 kts becoming
southwest by 19z 30 to 53kts. By 00z monday...west southwest 15 to
25kts. By 10z monday...northwest around 10kts.

&&

.FIRE WEATHER...
Issued at 523 AM MST Sun Dec 25 2016

For today...Dewpoints in the far southern portion of the area have
become low enough that forecast relative humidities have now drop to
below 20 percent. It is possible the dewpoints could not be low
enough. Combined with the wind speeds of 35 to 45 mph with gusts to
70 mph decided to hoist a Red Flag Warning from 17z to 00z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ028-029-041-042.

CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.

NE...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     NEZ079>081.

&&

UPDATE...JN
SHORT TERM...BULLER
LONG TERM...JTL
AVIATION...JN
FIRE WEATHER...BULLER
Hazardous weather outlook, Dec 25, 11:22 AM MST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1122 AM MST SUN DEC 25 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261830-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1122 AM MST SUN DEC 25 2016 /1222 PM CST SUN DEC 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

DURING THE LATE MORNING HOURS...WEST TO SOUTHWEST WINDS WILL
INCREASE TO 35 TO 45 MPH WITH GUSTS UP TO 70 MPH. THESE WINDS
COULD CAUSE BLOWING DUST...ESPECIALLY IN LOCATIONS THAT DO NOT GET
VERY MUCH RAIN...AND COULD REDUCE VISIBILITIES TO A MILE OR LESS.

BECAUSE OF THE WINDS AND LOW RELATIVE HUMIDITIES...CRITICAL FIRE
WEATHER CONDITIONS WILL OCCUR ALONG AND SOUTH OF A LINE FROM
TRIBUNE TO RUSSELL SPRINGS TO GOVE. OUTDOOR BURNING IS NOT
ADVISED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 25, 7:45 AM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 AM MST SUN DEC 25 2016

KSZ001>003-013>015-028-029-NEZ079>081-251530-
Decatur KS-Logan KS-Cheyenne KS-Gove KS-Thomas KS-Rawlins KS-
Sherman KS-Sheridan KS-Dundy NE-Red Willow NE-Hitchcock NE-
745 AM MST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL
KANSAS...DECATUR...RAWLINS AND THOMAS COUNTIES IN NORTHWESTERN
KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS...EASTERN CHEYENNE...
NORTHEASTERN SHERMAN AND SHERIDAN COUNTIES IN NORTHWESTERN KANSAS...
DUNDY...HITCHCOCK AND RED WILLOW COUNTIES IN SOUTHWESTERN NEBRASKA
UNTIL 830 AM MST/930 AM CST/...

At 745 AM MST/845 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Benkelman
to 5 miles north of Scott State Lake. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
McCook, Colby, Oakley, Oberlin, Hoxie, Atwood and Benkelman.

This includes Interstate 70 in Kansas between mile markers 34 and
112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3871 10016 3870 10116 4034 10185 4035 10020
TIME...MOT...LOC 1445Z 252DEG 33KT 4018 10160 3876 10091

DR
Special weather statement, Dec 25, 8:30 AM MST, 3 hours before
Special Weather Statement
National Weather Service Goodland KS
830 AM MST SUN DEC 25 2016

KSZ002>004-014>016-028-029-NEZ079>081-251630-
Decatur KS-Logan KS-Norton KS-Gove KS-Thomas KS-Graham KS-Rawlins KS-
Sheridan KS-Dundy NE-Red Willow NE-Hitchcock NE-
830 AM MST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR GOVE...GRAHAM...DECATUR...
RAWLINS...EASTERN THOMAS...NORTHEASTERN LOGAN...NORTON...SHERIDAN...
NORTHEASTERN DUNDY...HITCHCOCK AND RED WILLOW COUNTIES UNTIL 930 AM
MST/1030 AM CST/...

At 829 AM MST/929 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Culbertson
to 10 miles north of Pendennis. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms. Dense fog with visibilities below one quarter mile is
occurring ahead of this line, with visibilities improving behind the
line.

Locations impacted include...
McCook, Norton, Oakley, Oberlin, Hill City, Hoxie and Atwood.

This includes Interstate 70 in Kansas between mile markers 60 and
112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3913 10015 3870 10016 3870 10069 4032 10146
      4035 10020 4000 10019 4000 9962 3913 9961
TIME...MOT...LOC 1529Z 264DEG 36KT 4011 10079 3878 10040

DR
Local storm report, Dec 25, 9:22 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
922 AM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     GRINNELL                39.12N 100.63W
12/25/2016                   GOVE               KS   PUBLIC

            PORCH TORN DOWN. CAR WINDOWS BLOWN OUT.

&&

JN
Special weather statement, Dec 25, 9:28 AM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
1028 AM CST SUN DEC 25 2016

KSZ003-004-015-016-NEZ081-251715-
Decatur KS-Norton KS-Graham KS-Sheridan KS-Red Willow NE-
1028 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...EASTERN DECATUR...
NORTON...NORTHEASTERN SHERIDAN AND EASTERN RED WILLOW COUNTIES UNTIL
1115 AM CST...

At 1028 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Bartley to 10 miles
northeast of Voda. Movement was east at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms. Dense fog is occurring ahead of the line with
visibilities below one quarter mile at times. Visibilities will
improve behind the line.

Locations impacted include...
Norton, Hill City, Indianola, Almena, Bartley, Lenora and Morland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 10017 4033 10055 4035 10020 4000 10019
      4000 9962 3913 9961
TIME...MOT...LOC 1628Z 268DEG 38KT 4031 10026 3918 9993

DR
Local storm report, Dec 25, 9:30 AM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
930 AM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 NE ATWOOD             39.86N 100.97W
12/25/2016  M1.20 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

JN
Local storm report, Dec 25, 11:13 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1113 AM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     NON-TSTM WND GST 4 S BURLINGTON          39.25N 102.27W
12/25/2016  M55 MPH          KIT CARSON         CO   ASOS

&&

DR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Sherman

When
December 25, 11:30 AM MST to 2:30 PM MST
Where
Sherman forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

The high winds broke a wooden electrical pole and brought the power lines down near an auto parts store on Highway 24 and tore a sign down at a truck stop on Highway 27 on the south side of Goodland. A six to eight inch tree limb was also blown down in Goodland.

High Wind, Wallace

When
December 25, 12:45 PM MST to 1:30 PM MST
Where
Wallace forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Reported south of Sharon Springs.

High Wind, Thomas

When
December 25, 2:15 PM CST to 4:15 PM CST
Where
Thomas forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Reported in Colby.

High Wind, Sheridan

When
December 25, 2:15 PM CST to 4:45 PM CST
Where
Sheridan forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Wind gusts up to 93 MPH occurred across the county.

High Wind, Gove

When
December 25, 2:15 PM CST to 4:00 PM CST
Where
Gove forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Reported near Gove.

High Wind, Logan

When
December 25, 2:30 PM CST to 3:45 PM CST
Where
Logan forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Reported at the Oakley airport.

High Wind, Cheyenne

When
December 25, 3:15 PM CST to 4:45 PM CST
Where
Cheyenne forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

A measured gust of 67 MPH was reported at the St. Francis airport.

High Wind, Rawlins

When
December 25, 3:15 PM CST to 4:00 PM CST
Where
Rawlins forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

A spotter northwest of Atwood reported two inch diameter tree limbs blown down.

High Wind, Decatur

When
December 25, 3:15 PM CST to 5:30 PM CST
Where
Decatur forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Reported at the Oberlin airport.

High Wind, Graham

When
December 25, 3:15 PM CST to 6:00 PM CST
Where
Graham forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Estimated wind gusts of 70 MPH based on wind gust reports from Norton and Sheridan counties to the north and west.

High Wind, Norton

When
December 25, 4:15 PM CST to 6:30 PM CST
Where
Norton forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Reported at the Norton airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670517, 670526, 670520, 670521, 670528, 670527, 670511, 670514, 670515, 670525, 670516.